This Supplement Can Cause Cardiac Arrest If You Take Too Much, Doctors Say

A 2021 report published by StatPearls, an online library of medical content, notes that magnesium overdose, also known as magnesium toxicity or hypermagnesemia, actually occurs at a higher rate in the U.S. than it does worldwide, which is “likely due to the wider availability of magnesium-containing over-the-counter supplements,” the researchers note.

You’re most at risk of overdosing on magnesium if you have kidney problems

According to Rhoads, people who have kidney disease are more at risk for experiencing a magnesium overdose that leads to cardiac arrest. This is because magnesium is excreted from the body by the kidneys, and “those who are unable to excrete excess magnesium are at risk for hypermagnesemia,” says Natalie Jurado, founder of wellness company Rooted In. According to Jurado, people with gastrointestinal disorders and those who already have heart disease are also more at risk for this kind of overdose.

“Having too much magnesium in your system is extremely rare because for most healthy, functioning adults, the body will excrete excess magnesium through the bowels, causing diarrhea,” Jurado explains. “While this is an unfortunate side effect, there’s no long-term, harmful effects associated with it.”

The recommended amount of supplemental magnesium is only 350 milligrams per day

Rhoads says the recommended amount of supplemental magnesium for adults is around 350 milligrams per day—and that’s separate from the magnesium you naturally ingest from certain foods. Healthline notes that magnesium at daily doses of more than 350 milligrams a day may be prescribed to prevent migraines, but “these dosages should only be taken with medical supervision.”

According to Rhoads, signs and symptoms that you have had too much magnesium include nausea, vomiting, diarrhea, feeling lightheaded or faint, low blood pressure, abdominal pain, or muscle weakness. “People who are interested in taking a magnesium supplement should first speak with their primary care provider to determine if and how much supplemental magnesium is appropriate to avoid taking too much,” Rhoads says.

Healthline also says that if you do tend to experience reactions such as diarrhea when taking magnesium supplements, you’re likely taking too much magnesium in this form. “If this is the case, you may need to speak to your doctor for guidance” as well, they say.

PrevNext

Leave a Reply

Your email address will not be published.